Undated (WXOW)- -The cry of a baby withdrawing from prescription opiates is shrill, as if the child is in terrible pain.
"It's a very high-pitched, uncomfortable cry," said Dr. Aimee Bohn, a pediatrician with Mountain Comprehensive Health Corporation in Whitesburg, Kentucky. "It's like the kid has been pinched."
That characteristic cry is increasingly ringing through the hallways of hospitals nationwide, according to new research. Health experts says from 2000 to 2009 there were more than 13,000 babies born with neonatal abstinence syndrome, a withdrawal syndrome that occurs in some babies after being exposed to a class of painkillers, called opiates.
"That's about one baby per hour," said Dr. Stephen Patrick, lead author of the study, which was published online in the Journal of American Medical Association. "We were surprised by it. That's a startling increase."
Patrick says he undertook the study after he and colleagues from other hospitals began noticing more and more babies in their neonatal intensive care units with hallmarks of NAS, which includes increased irritability, respiratory and feeding problems, low birth weight and, rarely, seizures.
All content © Copyright 2000 - 2013 WorldNow and WXOW. All Rights Reserved.
Persons with disabilities who need assistance with issues relating to the content of this station's public inspection file should contact Administrative Assistant Theresa Wopat at 507-895-9969. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, at 888-835-5322 (TTY) or at firstname.lastname@example.org.